Skip to Content

Monterey County sees rise in overdoses, deaths related to fentanyl contamination

Monterey County health officials said they have seen an increase in the number of overdoses and deaths related to the use of counterfeit drugs contaminated with fentanyl recently.

The Monterey County Health Department tracks the number of overdoses every year. In 2017, there were seven cases. In 2018, there were nine reported cases of fentanyl-related overdoses in the county. But that number jumped to 29 reported overdoses so far this year.

“More and more of the counterfeit drugs that look like prescription medications are including fentanyl, which makes those medications extremely dangerous,” said Dr. Edward Moreno, the Monterey County health officer.

Fentanyl is a powerful opioid commonly used in operating rooms for surgery and anesthesia.

Officials said in some cases, people thought they were taking 30 mg oxycodone or Percocet pills, but the counterfeit pills look similar to legitimate ones. County officials said the pills are circular, light blue or light green, have an M inside a square stamped on one side and a 30 stamped on the other side.

“They think it was received by a pharmacy with a prescription, but in fact, it’s counterfeit,” said Moreno. “And the medication, if used, could prove deadly.”

There have also been reports of fentanyl found in other counterfeit drugs, heroin, meth, powder cocaine and marijuana.

Because of these trends, the Monterey County Sheriff’s Office has its deputies carry Narcan-brand naloxone, a drug that counteracts opioid overdoses.

“They’re trained on it, signs and symptoms on when to use it, when to successfully use it, and we put it out there,” said Captain John Thornburg, who works for the MCSO. “We just put a big order in for the jail to make sure all our deputies at the county jail have it.”

To date, the sheriff’s office has used Narcan at least four to five times successfully in the jail and in the field.

“It takes a very little amount for it to have this unfortunate impact on people so,” said Capt. Thornburg.

People can get fake pills in different ways: from drug dealers who who make them to friends or family members who may have medication in their bathroom cabinets.

Those who use oxycodone or Percocet pills in particular should be careful, especially if they were not prescribed to you or if you got them anywhere other than a pharmacy.

The health department has some recommendations for what people can do to stay safe:

If you have oxycodone or Percocet pills that were not prescribed to you or are from anywhere other than a pharmacy, dispose of them at a free take-back location.
Do not use street-purchased drugs alone or behind a locked door.
Do not rely on look or smell to find out if a drug is safe because fentanyl is colorless and odorless.
Test a small amount before using, if possible.
Carry naloxone and know how to use it.
Call 911 if you suspect an overdose.
Talk to a doctor about ways to reduce use.

For more information, you can visit the Prescribe Safe Monterey County’s website at https://www.montagehealth.org/montage-health/prescribe-safe/#.XYjePaZYaUk .

KION 2019

KION546 News Team

Comments

Leave a Reply

Skip to content